A Case of Rib Tuberculosis and Chest Wall Abscess with Multi-Drug Hypersensitivity Reactions
MetadataShow full item record
Extrapulmonary tuberculosis is the reactivation of the remaining latent organism which spreads during primary infection by the lymphohematogenous way. It should be considered in the differential diagnosis especially in endemic countries for tuberculosis. Tuberculosis (TB) treatment is based on the principle of the combined use of several drugs. As a result of the combination therapy there can be life threatening side effects which can lead to improper use of medications and may also cause drug resistance. In this report, we present an 85-year-old male patient desensitized due to the development of allergy against multi-drugs with rib tuberculosis and chest wall abscess to whom, culture, drug susceptibility and genotypical tests were applied. In November 2012, the patient applied to a medical center with complaints of swelling and pain under the right rib, underwent rib resection and eventually diagnosed as rib TB by histopathological examination. However, the anti-TB treatment was discontinued due to the hypersensitivity reactions in the skin and in addition to the hepatic and renal dysfunction side effects. The patient had widespread redness, rash and pruritus on the body and the laboratory findings were as follows; ALT: 114 U/L, AST: 152 U/L, ALP: 93 U/L, GGT: 26U/L, blood urea nitrogen (BUN): 26 mg/dL and creatinine: 1.7 mg/dL. After the disapperance of the complaints within 3 days of drug discontinuation, isoniazid treatment was initiated. However, the new treatment was also discontinued when the reactions reoccurred. Afterwards, the patient developed hypersensitivity reactions against the combination of streptomycin and ethambutol. The patient refused any further treatment and was discharged from the hospital. The patient was untreated for the last 5 months and admitted to our clinic with a fistulized swelling and abscess in the right chest wall. Bacteria was not detected in the acid-fast staining of the abscess material, however Mycobacterium tuberculosis was isolated from culture by MGIT (Mycobacteria Growth Incubator Tube; BBL MGIT, BD, USA) system. The spoligotyping revealed that the genotype was Haarlem 1. Major drug susceptibility testing against rifampin, streptomycin, ethambutol, isoniazid, and pyrazinamide yielded sensitivity to those drugs. Minor drug susceptibility testing against paraaminosalicylic acid, ethionamide, kanamycin, capreomycin and ofloxacin was found to be sensitive. A regimen of isoniazid 300 mg/day, ethambutol 1000 mg/day and moxifloxacin 400 mg/day was initiated. Rapid oral desensitization against isoniazid and ethambutol were repeated on two consecutive days. The patient continued antituberculosis therapy for 12 months without adverse reactions. The chest wall fistula was closed. Abscess was drained surgically. Clinical and radiological improvements were achieved. The patient remains clinically disease free and continues his regular follow ups. This case is presented to emphasize about the importance of culture and susceptibility testing in extrapulmonary tuberculosis cases and desensitization in drug hypersensitivity reactions.